Missouri, 2021Damaging Winds in Missouri, August 12, 2021
August 12, 2021 · NWS LSX · 9 events in 9 counties and zones
A backbuilding cluster of thunderstorms near the MO/IA border slowly sagged southward during the afternoon hours on August 12th. An additional cluster of thunderstorms congealed across northeastern Kansas into north-central Missouri and merged into the backbuilding cluster.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backbuilding cluster of thunderstorms near the MO/IA border slowly sagged southward during the afternoon hours on August 12th. An additional cluster of thunderstorms congealed across northeastern Kansas into north-central Missouri and merged into the backbuilding cluster. These thunderstorms developed ahead of a synoptic cold front. As these storms moved southeast across the region, some became severe and produced widespread damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 3:02 PM CST, 43 minutes earlier.
Area forecast discussion, Aug 12, 3:02 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
402 PM CDT Thu Aug 12 2021
.SHORT TERM... (Through Late Friday Night)
Issued at 348 PM CDT Thu Aug 12 2021
A backbuilding cluster of thunderstorms near the MO/IA border
continues to slowly sag southward this afternoon, encroaching into
northeastern MO and west-central IL. An additional cluster of
thunderstorms have begun to congeal across northeastern KS into
north-central MO and merge into the backbuilding cluster. These
thunderstorms have developed ahead of the synoptic cold front along
diffuse, convergent boundaries amidst nearby 2500 to 3500 J/kg of
MLCAPE. So far these thunderstorms appear to largely remain
elevated, above a capping inversion between 800 and 700-hPa.
However, convergence along outflow boundaries and increasing surface-
based instability this afternoon could allow thunderstorms to become
rooted to the surface. If this occurs, thunderstorms may produce
sporadic gusty to locally damaging winds with steep low-level lapse
rates and DCAPE >1000 J/kg, especially if bowing segments can
materialize with cold pool formation. Although deep-layer flow
suggests motion will be easterly, any backbuilding or surface-based
thunderstorms along a possible cold pool will favor a more
southeasterly motion. However, deep layer shear of only around 20 kt
will preclude greater severe threat and convective organization.
With the tendency for thunderstorms to train and backbuild as well
as PW approaching 2" and warm cloud depths >10 kft.
The presence of these thunderstorms, which was not captured well by
most CAMs, casts doubt in the overall severe threat late this
evening and tonight, along with preceding coverage of showers and
thunderstorms in general. This concern is due to the highest
instability being detached to the south of the synoptic cold front
still stretching from southern WI back toward far northwestern MO.
Despite the aforementioned uncertainties, isolated to scattered
showers and thunderstorms will remain possible overnight as low-
level convergence along the cold front reaches the CWA early Friday
morning and is intersected by a south-southwesterly 40-kt LLJ. This
cold front is expected to nearly bisect the CWA by around sunrise
Friday, with any showers and thunderstorms likely pressing southward
as well. Depending on how widespread morning showers and
thunderstorms are and the amount of instability present ahead of the
front, redevelopment of isolated to widely scattered showers,
possibly a thunderstorm, could occur south along and south of I-70.
Otherwise, dangerous heat will no longer be an issue by Friday
thanks to widespread clouds, areas of precip, and weak post-frontal
CAA leading to temps being around 10F cooler than today.
Pfahler
.LONG TERM... (Saturday through Next Thursday)
Issued at 348 PM CDT Thu Aug 12 2021
The cold front is expected to clear the CWA to the south by Saturday
morning, along with most associated precip. Although a stray shower
cannot be discounted into the afternoon across southeastern MO, in
closest proximity to the front, which is progged to stall across
northern AR and southwestern MO through the evening. There are
discrepancies among model guidance in the strength and exact
location of a low-level anticyclone progged to be over the upper
Midwest to Great Lakes by Saturday, which will impact the direction
of low-level flow (northeasterly vs. easterly) and depth of CAA into
the CWA. As such, 850-hPa temps could range from 14 to 19C, but
confidence still high in high temps being at least some magnitude of
below average.
As upper-level flow transitions from broadly cyclonic to briefly
northwesterly on Sunday, it is progged to be navigated by an upper-
level trough moving from the Central Plains into the Midwest.
Although this trough will likely act to shunt the low-level
anticyclone eastward, away from the Midwest; the CWA should still be
sufficiently under its influence to preclude precip through Sunday.
Into next week, global model guidance indicate the trough will
become elongated from near the upper Midwest to the Southern Plains
and potentially cutoff as it encounters large-scale deformation from
an upstream ridge and is blocked by a downstream ridge. With the
possibility of the trough interacting with TC Fred or its remnants,
guidance varies on the exact position and evolution of the trough.
However, as mid-level perturbations round the trough and interact
with returning Gulf of Mexico moisture via flow throughout much of
the troposphere becoming more southerly, occasional opportunities
for isolated to scattered showers and thunderstorms will exist. This
southerly flow will also lead to a gradual warming trend with temps
returning to average.
Pfahler
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1258 PM CDT Thu Aug 12 2021
Another low-confidence forecast lies ahead for this TAF period with
respect to convective evolution this afternoon and overnight.
Confidence is high that showers and thunderstorms will occur across
the region during this time period, but timing remains the issue. In
the near-term, showers and thunderstorms are likely to impact KUIN
as a cluster has begun to sink southward slowly from the MO-IA
border. Additional showers and thunderstorms extend from this
cluster back into northeastern KS. If these showers and
thunderstorms maintain themselves and move eastward, onset of
thunder in the TAFs will need to be shifted earlier at the
terminals. The main threat from thunderstorms, if they move over a
given terminal, will be gusty winds and deterioration to IFR flight
conditions.
Depending on evolution this afternoon/evening, showers and
thunderstorms could be present for much of the night, ahead of a
cold front anticipated to traverse the region from north to south on
Friday. With passage of this front, winds will gradually veer from
southwest to northwest and drier conditions should prevail.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Francois MO-Sainte Genevieve MO-Warren MO-
Washington MO.
Excessive Heat Warning until 8 PM CDT this evening for Saint
Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Marion IL-Monroe IL-Montgomery IL-Pike IL-Randolph IL-
Washington IL.
Excessive Heat Warning until 8 PM CDT this evening for Madison
IL-Saint Clair.
&&
WFO LSXHazardous weather outlook, Aug 12, 2:43 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CDT Thu Aug 12 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-132045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
343 PM CDT Thu Aug 12 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Dangerous heat will continue into early this evening heat indices of
100 to 110 degrees. The Excessive Heat Warning for the St. Louis
metro area, and the Heat Advisory for the remainder of the area is
in effect through early this evening.
There is a chance of thunderstorms through tonight. A few of the
storms could be severe, particularly along and north of I-44 in
Missouri and along and north of I-70 in Illinois. The primary threat
will be damaging winds and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance for thunderstorms across parts of the area Friday
and Friday night, and again Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through tonight.
Britt
Thunderstorm Wind, Audrain
- When
- August 12, 3:45 PM CST to 3:55 PM CST
- Where
- Audrain County, Mexico to 3.12 mi SSE of Benton City
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 39.180, -91.900
Thunderstorm winds blew down numerous tree limbs around Mexico and areas to the south and southeast of town.
Thunderstorm Wind, Marion
- When
- August 12, 3:45 PM CST to 3:55 PM CST
- Where
- Marion County, 4 mi NW of Hannibal to 2.98 mi ESE of Hannibal
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.741, -91.433
Widespread damaging winds occurred across Hannibal. Numerous large trees, tree limbs and power lines were blown down. One tree was blown down onto an unoccupied camper and another tree was blown down onto an unoccupied car. A hardware store in town sustained moderate roof damage. Also, a large portion of a flat metal roof was removed from a building on the Hannibal-LaGrange University Campus. Several trees and numerous tree limbs were blown down on campus as well.
Thunderstorm Wind, Lincoln
- When
- August 12, 4:45 PM CST to 5:01 PM CST
- Where
- Lincoln County, Troy to 1.46 mi NNW of Cap Au Gris
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.980, -90.980
A line of severe storms moved east across Lincoln County. Numerous trees, tree limbs and power lines were blown down. In Troy, a large tree limb was blown onto a house causing minor roof damage. East of Troy along Highway 47, three power poles were snapped off.
Thunderstorm Wind, Warren
- When
- August 12, 4:58 PM CST
- Where
- Warren County, 0.97 mi SSW of Warrenton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.807, -91.138
Thunderstorm winds peeled off a portion of a flat roof on Daniel Boone Elementary School in the Warren County R-III School District.
Thunderstorm Wind, St. Charles
- When
- August 12, 5:02 PM CST to 5:21 PM CST
- Where
- St. Charles County, Foristell to 2.1 mi NE of Defiance
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -90.950
Widespread damaging winds across the western portions of St. Charles County. Numerous trees, tree limbs and power lines were blown down. One large tree was blown down onto W. Meyer Road in Wentzville. Also, several trees were blown down near the intersection of Mexico Road and Belleau Creek Road, and the intersection of Highways K and N. A tree and power line were blown down over Highway DD near intersection with Highway 94.
Thunderstorm Wind, Franklin
- When
- August 12, 5:21 PM CST to 5:24 PM CST
- Where
- Franklin County, Labadie to 1.16 mi NNE of Gray Summit
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.530, -90.850
Thunderstorm gust front winds blew down several trees and power lines in Labadie. Numerous tree limbs were blown down near Gray Summit.
Thunderstorm Wind, St. Louis
- When
- August 12, 5:25 PM CST to 6:00 PM CST
- Where
- St. Louis County, 1.33 mi NW of Vigus to 0.49 mi NW of Koch
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.745, -90.485
Widespread thunderstorm wind damage across a large portion of St. Louis County. Numerous trees, tree limbs and power lines were blown down. In Eureka, several houses had minor shingle damage. In Florissant, a large tree limb was blown down onto a house causing moderate damage. In Kirkwood, a number of trees were blown down near the intersection of Manchester Road and Geyer Road. A large tree was snapped in half on Pine Avenue in Brentwood, landing on a nearby house, causing moderate damage. A tree was blown down onto Watson Road in Webster Groves.
Thunderstorm Wind, Jefferson
- When
- August 12, 5:41 PM CST to 6:05 PM CST
- Where
- Jefferson County, Murphy to Herculaneum
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.480, -90.500
A swath of damaging winds from Murphy southeastward into Herculaneum. Numerous trees, tree limbs and power lines were blown down.
Thunderstorm Wind, St. Louis (C)
- When
- August 12, 5:44 PM CST to 5:55 PM CST
- Where
- St. Louis (C) County, 1.42 mi SW of Tower Grove to 2.01 mi ENE of Carondelet
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.635, -90.297
Damaging thunderstorm winds moved across the western and southern portions of the City of St. Louis. Several trees and numerous tree limbs were blown down. Several trees were blown down across McCausland Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 12, 20212 deaths · 2 events
- Damaging Wind and Lightning Strikes in New York, August 12, 20211 death · 6 injured · $153,000 · 52 kt wind · 3 events
- Dense Fog in Maine, August 12, 20211 death · 1 event
- High Wind in Minnesota, August 12, 20211 death · 1 event
- Flash Flood and Flood in Illinois, August 12 to 13, 2021$12 million · 1 in hail · 4 events
- Flash Flood in New Mexico, August 12, 2021$750,000 · 1 event
- Damaging Winds in Pennsylvania, August 12, 20212 injured · $95,000 · 52 kt wind · 25 events
- Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2021$25,000 · 55 kt wind · 60 events
- Flooding in Alaska, August 12 to 14, 2021$346,000 · 2 events
- Hail in Kansas, August 12, 2021$275,000 · 1.5 in hail · 4 events
- Damaging Winds in Michigan, August 12, 2021$250,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 12, 2021$116,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979132, 979136, 979144, 979148, 979151, 979156, 979166, 979169, 979171.